Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Quad Cities, IA

July 19, 1997Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 5:24 PM CDT for Keokuk County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 5:24 PM CDT (22:24 UTC)
Expired
Jul 19, 1997, 6:15 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:45 PM CDTThunderstorm Wind 60Keota, IANumerous trees down.
Jul 19, 5:55 PM CDTThunderstorm Wind 60Sigourney, IANumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 192225 RRA
SVRMLI
IAC107-192315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  KEOKUK COUNTY IN SOUTHEASTERN IOWA

* UNTIL 615 PM CDT
 
* SOME LOCATIONS AFFECTED
  OLLIE                              AROUND 540 PM CDT
  MARTINSBURG                        AROUND 545 PM CDT
  RICHLAND                           AROUND 545 PM CDT
  HEDRICK                            AROUND 545 PM CDT

* AT 523 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 24 MILES NORTHEAST OF OTTUMWA OR 5 MILES
  NORTH OF OLLIE MOVING SOUTH AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.


HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 1:32 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT SAT JUL 19 1997

ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW.
NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF
DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR
WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR
60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY
UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER
DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA
IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN...
SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF
ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING
SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR
MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC
BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE
STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF
MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST
AS PER DOPPLER PRECIPITATION ESTIMATES.

UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS.
W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT
SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE
INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY
POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN
STORMS AGAIN LATE.

CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS.

CID  73/70  MLI  71/50  DBQ  68/80  BRL 75/40

TPH

In the hours before

Local storm report, Jul 19, 4:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0345 PM    VIOLA                     IL   WIND DAMAGE
07/19/97   MERCER                         BUILDING DAMAGED

0357 PM    ALEDO                     IL   WIND DAMAGE
07/19/97   MERCER                         POWER POLES AND TREES DOWN

EAH
Local storm report, Jul 19, 4:07 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

03b45 PM    VIOLA                     IL   WIND DAMAGE
07/19/97   MERCER                         BUILDING DAMAGED

0357 PM    ALEDO                     IL   WIND DAMAGE
07/19/97   MERCER                         POWER POLES AND TREES DOWN

EAH
Local storm report, Jul 19, 4:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0400 PM    VIOLA                     IL   WIND DAMAGE
07/19/97   MERCER                         HOUSES MOVED
                                          CAR LIFTED OFF ROAD

0430 PM    COUNTYWIDE                IL   WIND DAMAGE
07/19/97   MERCER                         TREE AND POWERLINE DAMAGE
                                          ALL OVER THE COUNTY
EAH
Local storm report, Jul 19, 4:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0400 PM    VIOLA                     IL   WIND DAMAGE
07/19/97   MERCER                         HOUSES MOVED
                                          CAR LIFTED OFF ROAD

0430 PM    COUNTYWIDE                IL   WIND DAMAGE
07/19/97   MERCER                         TREE AND POWERLINE DAMAGE
                                          ALL OVER THE COUNTY
EAH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:54 PM CDTSevere Thunderstorm WarningDVNScott66 min
Jul 19, 3:51 PM CDTSevere Thunderstorm WarningDVNIowa49 min
Jul 19, 3:54 PM CDTSevere Thunderstorm WarningDVNWashington46 min
Jul 19, 4:06 PM CDTSevere Thunderstorm WarningDVNHenry49 min
Jul 19, 4:55 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson65 min
Jul 19, 5:07 PM CDTSevere Thunderstorm WarningDVNWashington48 min
Jul 19, 5:09 PM CDTSevere Thunderstorm WarningDVNLouisa46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.